Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

July 17, 2023Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jul 17, 2023, 11:21 PM EDT for Cattaraugus County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 11:21 PM EDT (03:21 UTC)
Expired
Jul 18, 2023, 12:00 AM EDT
In force
39 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS81 KBUF 180321
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1121 PM EDT Mon Jul 17 2023
 
NYZ019-020-180400-
Chautauqua NY-Cattaraugus NY-
1121 PM EDT Mon Jul 17 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH MIDNIGHT EDT...

At 1119 PM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms between Jamestown and the Pennsylvania border, moving 
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and up to one inch of rain in less 
         than one hours time.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Lakewood, Falconer,
Ashford, Franklinville, Long Point State Park, Jamestown West,
Frewsburg, Busti, Great Valley, New Albion, Gerry, Conewango,
Ellington, Leon, Carrollton, Randolph, and Napoli.

This includes Interstate 86 between exits 8 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7956 4237 7929 4239 7835 4210 7866
      4200 7899
TIME...MOT...LOC 0319Z 229DEG 29KT 4212 7923 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:52 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 17, 10:52 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1052 PM EDT Mon Jul 17 2023

.SYNOPSIS...
A shortwave trough tracking across the area will draw showers and
thunderstorms across a portion of our region tonight from the south,
with activity ending from west to east by daybreak. A passing cold
front will bring showers on Tuesday again, but will then lead to
drier, less smokey and less humid weather for the mid-week time
frame.

&&

.NEAR TERM /THROUGH TUESDAY/...
Focus this evening is on shower and thunderstorm potential as
shortwave trough approaches from west. Convection coverage is
low late this evening. MLCAPE values of 500 to 1000 J/KG will
aid in vertical development with a few of these storms producing
gusty winds with effective shear of 35 knots. Greatest threat
for storms will be across the Southern Tier and Finger Lakes
region and east of Lake Ontario, and will carry low likely PoPs
for this activity. With moisture not as deep northeast of Lake
Erie will carry just a chance PoP here. Activity should be east
of the Genesee Valley shortly after midnight, and carry east of
our eastern zones by daybreak tomorrow morning.

One more humid night tonight with lows in the mid 60s, and Td values
not far off from there. Smoke from Canadian wild fires is still
expected, possibly causing some reductions in visibility as we saw
earlier.

Tuesday, a weak cold front will cross the area from the morning into
the afternoon. Hints that loosely organized area of convection with
approaching H5 jet could be tracking across western NY first thing
in the morning. As the front crosses the area later, daytime heating
will help to increase instability causing any showers/storms to
expand farther east, first for areas just west of the Genesee Valley
and inland from the lakes then into eastern portions of the forecast
area. Moisture values still look generally low for this time of year
with values to around 1.25". Instability looks to increase during
the afternoon with ML CAPES over 1000j/kg while effective shear is
30-40 kts. Forcing overall looks weak (strongest along lake breezes)
so most storms on Tuesday would be garden variety, but an isolated
stronger storm could occur especially Genesee Valley into the Finger
Lakes as the front will arrive in those areas during peak heating.
Highs on Tuesday will reach the lower 80s toward the Finger Lakes
and near the St. Lawrence River, but will be mainly in the upper 70s
elsewhere.

Beneficially speaking, this cold front is expected to sweep the
recent smoke eastward with blue skies returning by early evening to
far WNY, but not till after sunset will the smoke clear from areas
east of Lake Ontario.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Still on track for dry weather Tuesday night through Wednesday night
as high pressure moves across. Lowered temps on Wednesday night.
Could see readings near 50 for cold spots of Southern Tier and east
of Lake Ontario. Daytime on Wednesday will feature near normal temps
and moderate humidity values along with mostly clear skies and no
issues with wildfire smoke.

Changes arrive for Thursday as sharp shortwave trough rotates across
the Great Lakes. Cold front tied to this feature will remain to our
west on Thursday before shifting toward lower Great Lakes on Friday.
Increasing deep moisture with PWATs at least 1.5 inches and stronger
winds aloft/effective shear ahead of these features will combine
with daytime heating (highs well into the 80s) and building
instability to allow showers and thunderstorms to expand beginning
Thursday afternoon. Heavy rain and some risk for severe weather
could accompany the storms on into Thursday evening. WPC has
highlighted our area in Marginal and Slight risks for excessive
rainfall Thursday and Thursday night. Approaching trough and an
unstable air mass will keep the threat of showers and storms
going right through the night on Thursday night. Coverage will
only be increased with any hard to resolve and time convective
shortwaves moving in ahead of the main trough and cold front.
Though details are not set, figures to be an active weather
period across our area. This will carry into Friday as well.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Latest model consensus still favors a very unsettled start as we
close out the work week. Some improvement expected Saturday, however
a decent chance will remain for some showers and storms, especially
during peak heating. Sunday appears to the better of the two weekend
days, with just the slight chance for a shower or isolated storm,
however much of the day should be dry. Chances for some showers and
storms will go up some again to start the new work week.

Fairly good model agreement that a potent shortwave, along with its
associated surface low and cold front will be crossing the lower
Great Lakes on Friday. Ample moisture and forcing will keep
confidence high for the likelihood of showers and storms. Some of
which could still produce some heavy rain. Timing of the system as
of now places the best chances across eastern areas, where WPC has a
Marginal Risk for Excessive Rainfall. Some scattered showers will
remain possible Friday night as the trough finishes moving across
the area.

It looks to remain somewhat unsettled into Saturday as well.
Although the deeper moisture will have moved to the east, yet
another mid level trough will swing through the lower Great Lakes
and Northeast. Thus, will keep chances for showers and a few storms
in the forecast, especially during the afternoon hours, although
coverage should be less than that on Friday.

Surface high pressure residing over the Ohio valley will try to
ridge in across the area Saturday night and Sunday. This should help
to dry things out for the most part Saturday night. Sunday should
see plenty of dry time, however another weak mid level impulse will
traverse across the region around this time. If this feature is
timed with peak diurnal heating, cannot rule out at least the slight
chance of a shower or storm, again best chance during the afternoon
hours.

Surface high shifts just east of the area Sunday night into Monday.
Return flow on the back side of the surface high will nudge a warm
front toward the lower Great Lakes, bringing the chance for a few
more showers and storms on Monday, again mainly centered on the peak
heating hours.

Otherwise, daytime highs will range mainly through the 70s for the
first half of the period, a bit below average for mid to late July.
Daytime highs will then gradually rise back toward average by the
start of the new work week.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
For the 00Z TAFS widespread smoke will spread across the region,
with visibilities lowering to MVFR. The other concern is
low coverage of convection late this evening and then convection
from Ohio moving near the New York and Pennsylvania border.  A
shortwave aloft, combined with a ridge of 500 to 1000 J/KG of ML
CAPE extending into our region should draw this convection
northward. Possibly clipping KJHW and KROC, this activity over
the Southern Tier and Finger Lakes region will drift east of
Lake Ontario...including the KART airfield. Will carry just
showers for now as thunder is not expected to be
widespread...and still some timing uncertainty.

Light winds tonight, with IFR ceilings possible in the Southern Tier
after the showers.

Tomorrow a cold front will cross the region. This front may bring an
isolated to scattered thunderstorm, especially along the Lake Erie
lake breeze tomorrow. Otherwise this front will ease the smoke of
recent days, with visibilities improving from west to east through
the final 6 hours of the TAF cycle.

Outlook...

Wednesday...VFR.

Thursday...Mainly VFR. Showers and thunderstorms with localized
IFR/MVFR especially during the afternoon and evening hours.

Friday...Mainly VFR with areas of MVFR/IFR in showers and
thunderstorms.

Saturday...Mainly VFR. A chance of showers and thunderstorms.

&&

.MARINE...
Winds will diminish across the region tonight into Tuesday, though
there will be the risk for some thunderstorms. Winds could pick up
to around 10-12 knots from the southwest on Lake Erie tomorrow
morning ahead of a cold front. Behind this weak cold front smoke
will clear, and winds will be light with fair weather for Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/Thomas
NEAR TERM...HSK/JLA/Thomas
SHORT TERM...JLA
LONG TERM...JM
AVIATION...Thomas
MARINE...RSH/Thomas
Hazardous weather outlook, Jul 17, 2:49 PM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
249 PM EDT Mon Jul 17 2023

NYZ012>014-019>021-085-181900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
249 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible late this afternoon through the
evening. The main hazard will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-011-181900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
249 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
249 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Jul 17, 11:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1121 PM EDT Mon Jul 17 2023

NYZ019-020-180400-
Chautauqua NY-Cattaraugus NY-
1121 PM EDT Mon Jul 17 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH MIDNIGHT EDT...

At 1119 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Jamestown and the Pennsylvania border, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and up to one inch of rain in less
         than one hours time.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Lakewood, Falconer,
Ashford, Franklinville, Long Point State Park, Jamestown West,
Frewsburg, Busti, Great Valley, New Albion, Gerry, Conewango,
Ellington, Leon, Carrollton, Randolph, and Napoli.

This includes Interstate 86 between exits 8 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7956 4237 7929 4239 7835 4210 7866
      4200 7899
TIME...MOT...LOC 0319Z 229DEG 29KT 4212 7923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:27 PM EDTSpecial Marine WarningBUF63 min
Jul 17, 11:29 PM EDTSpecial Weather StatementBUFNiagara46 min
Jul 18, 12:15 AM EDTSpecial Weather StatementBUFCattaraugus45 min
Jul 18, 12:32 AM EDTSpecial Weather StatementBUFJefferson43 min
Jul 18, 7:18 AM EDTSpecial Weather StatementBUFCattaraugus42 min
Jul 18, 10:18 AM EDTSpecial Weather StatementBUFNiagara42 min
Jul 18, 11:32 AM EDTSpecial Weather StatementBUFOrleans43 min
Jul 18, 11:49 AM EDTSpecial Weather StatementBUFAllegany56 min
Jul 18, 12:09 PM EDTSpecial Marine WarningBUF51 min
Jul 18, 12:10 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans65 min
Jul 18, 12:54 PM EDTSpecial Marine WarningBUF66 min
Jul 18, 1:38 PM EDTSevere Thunderstorm WarningBUFWayne67 min
Jul 18, 1:48 PM EDTSpecial Weather StatementBUFOntario57 min
Jul 18, 1:56 PM EDTSpecial Marine WarningBUF94 min
Jul 18, 2:45 PM EDTSpecial Weather StatementBUFOntario30 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.